Alert archive / Kansas / Winter Storm Warnings in 2011

Winter Storm Warning 1, NWS Topeka, KS

January 18, 201112 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Jan 18, 2011, 9:52 PM CST for 12 counties in Kansas. It took effect at Jan 19, 2011, 9:00 AM CST. It was in force for 18 hr. 49 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2011, 9:52 PM CST (03:52 UTC)
In effect from
Jan 19, 2011, 9:00 AM CST
Expired
Jan 20, 2011, 3:21 AM CST
In force
18 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 12:43 PM CSTSNOW 2Manhattan, KSAS OF 11 AM CST.
Jan 19, 2:00 PM CSTSNOW 2.41 Wsw Wamego, KS
Jan 19, 2:11 PM CSTSNOW 13 Ssw Auburn, KSCURRENTLY MODERATE SNOW WITH 1/2 MILE VISIBILITY.
Jan 19, 2:39 PM CSTSNOW 25 W Oketo, KSAS OF 2 PM CST.
Jan 19, 3:44 PM CSTSNOW 41 Wsw Olsburg, KSESTIMATED 4-5 INCHES OF SNOWFALL.
Jan 19, 3:45 PM CSTSNOW 41 Sse Randolph, KSESTIMATED 4-5 INCHES
Jan 19, 3:45 PM CSTSNOW 6Ssw Onaga, KSSNOWFALL BEGAN AT 930 AM
Jan 19, 3:50 PM CSTSNOW 33 Wnw Lawrence, KS2.6 SNOWFALL, 3 INCH DEPTH. AROUND 1 INCH PER HOUR SNOWFALL RATES.
Jan 19, 4:03 PM CSTSNOW 2.54 Wnw Lawrence, KSSTORM TOTAL THROUGH 4 PM.
Jan 19, 4:03 PM CSTSNOW 2.77 Wsw Topeka, KSSTORM TOTAL THROUGH 4 PM.
Jan 19, 4:21 PM CSTSNOW 5Lawrence, KSSNOWFALL MEASURED 2.8 INCHES
Jan 19, 4:26 PM CSTSNOW 3.5Holton, KSTOTAL SO FAR THROUGH 426 PM.
Jan 19, 4:26 PM CSTSNOW 6Corning, KSRELAYED BY NEWS MEDIA.
Jan 19, 4:30 PM CSTSNOW 35 W Oketo, KS
Jan 19, 4:30 PM CSTSNOW 51 Sw Osage City, KSALSO A TRACE OF SLEET
Jan 19, 4:38 PM CSTSNOW 6Corning, KSRELAYED BY NEWS MEDIA.
Jan 19, 5:00 PM CSTSNOW 53 Ene Topeka, KS
Jan 19, 5:01 PM CSTSNOW 3.67 Wsw Topeka, KS
Jan 19, 5:04 PM CSTSNOW 2.53 Ssw Auburn, KS
Jan 19, 5:08 PM CSTSNOW 34 Wnw Lawrence, KS
Jan 19, 5:18 PM CSTSNOW 43 Wnw Lawrence, KS
Jan 19, 5:25 PM CSTSNOW 4.7Holton, KS1.20 INCHES IN LAST HOUR. STORM TOTAL 4.70, SNOW DEPTH IS 5 INCHES.
Jan 19, 5:26 PM CSTSNOW 4.31 Nnw Manhattan, KSTOTAL SO FAR.
Jan 19, 5:26 PM CSTSNOW 6.52 Se Hoyt, KSTOTAL SO FAR.
Jan 19, 6:00 PM CSTSNOW 3.71 Wsw Wamego, KS
Jan 19, 6:00 PM CSTSNOW 4.53 Ene Topeka, KSSNOW DEPTH INCLUDING SNOW ON GROUND BEFORE TODAYS SNOWFALL IS 6 INCHES
Jan 19, 6:20 PM CSTSNOW 4.73 Ene Topeka, KSSNOW DEPTH INCLUDING SNOW ON GROUND BEFORE TODAYS SNOWFALL IS 6 INCHES
Jan 19, 6:48 PM CSTSNOW 5.3Holton, KSSNOWFALL TOTAL. SNOW DEPTH INCLUDING PREVIOUS SNOWFALL WAS 8 INCHES.
Jan 19, 7:21 PM CSTSNOW 6Oskaloosa, KS
Jan 19, 7:22 PM CSTSNOW 43 Ssw Fairview, KSLIGHT TO MODERATE SNOW OCCURRING.
Jan 19, 8:15 PM CSTSNOW 95 E Hoyt, KS
Jan 19, 9:04 PM CSTSNOW 5.37 Wsw Topeka, KS
Jan 19, 9:18 PM CSTSNOW 7Mclouth, KSRELAYED BY TV MEDIA
Jan 19, 9:35 PM CSTSNOW 72 W Oskaloosa, KS
Jan 19, 9:36 PM CSTSNOW 6Hiawatha, KS
Jan 19, 9:46 PM CSTSNOW 43 Wnw Manhattan, KS
Jan 19, 9:46 PM CSTSNOW 102 W Corning, KSESTIMATED AROUND 10 INCES OF SNOWFALL TODAY.
Jan 19, 9:51 PM CSTSNOW 5Blue Rapids, KSRELAYED BY TV MEDIA
Jan 19, 9:51 PM CSTSNOW 61 E Lawrence, KSRELAYED BY TV MEDIA
Jan 19, 9:55 PM CSTSNOW 5.57 Wsw Topeka, KS
Jan 19, 10:05 PM CSTSNOW 51 W Lawrence, KS
Jan 19, 10:15 PM CSTSNOW 5.94 Wnw Lawrence, KS
Jan 19, 10:20 PM CSTSNOW 6.13 Wnw Lawrence, KS
Jan 19, 10:24 PM CSTSNOW 47 Se Overbrook, KS
Jan 19, 10:30 PM CSTSNOW 5Baileyville, KS
Jan 19, 11:11 PM CSTSNOW 66 Se Topeka, KS
Jan 19, 11:45 PM CSTSNOW 53 Ssw Fairview, KS
Jan 20, 12:00 AM CSTSNOW 64 Wnw Lawrence, KSSTORM TOTAL
Jan 20, 12:22 AM CSTSNOW 6.71 Sse Lawrence, KSNEW SNOWFALL 6.7 INCHES. SNOW DEPTH 8 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WWUS43 KTOP 190352
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CST TUE JAN 18 2011

...SIGNIFICANT SNOW ACCUMULATION EXPECTED WEDNESDAY THROUGH
WEDNESDAY NIGHT...

.A POTENT...FAST MOVING STORM SYSTEM WILL BRING MODERATE TO HEAVY
SNOWFALL ACCUMULATION TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT.
THE HEAVIEST ACCUMULATIONS WILL BE FOCUSED ACROSS NORTHEASTERN
KANSAS...BUT THE ENTIRE AREA CAN EXPECT ACCUMULATING SNOWFALL.
SNOWFALL RATES OF UP TO ONE INCH PER HOUR WILL BE POSSIBLE AT THE
HEIGHT OF THE EVENT LATE WEDNESDAY.

KSZ022-038-055-056-191200-
/O.UPG.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/
/O.NEW.KTOP.WS.W.0001.110119T1500Z-110120T1200Z/
RILEY-WABAUNSEE-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...MANHATTAN...OTTAWA
952 PM CST TUE JAN 18 2011

...WINTER STORM WARNING IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING FOR SNOW...WHICH IS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM
CST THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.


* TIMING...SNOW WILL BEGIN WEDNESDAY MORNING IN CENTRAL
  KANSAS...OVERSPREADING THE ENTIRE AREA BY WEDNESDAY AFTERNOON. A
  PERIOD OF LIGHT FREEZING DRIZZLE IS ALSO POSSIBLE BEFORE SNOW
  BEGINS IN CENTRAL KANSAS. SNOW WILL COME TO AN END ON THURSDAY
  MORNING.

* TOTAL SNOW AND ICE ACCUMULATIONS...SNOW ACCUMULATION OF 5 TO 8 
  INCHES IS EXPECTED...WITH VERY LIGHT ICE ACCUMULATIONS 
  POSSIBLE IN AREAS WHERE FREEZING DRIZZLE DEVELOPS. 

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO 
  REDUCED VISIBILITIES AND MINOR DRIFTING. 

* IMPACTS...PERIODS OF MODERATE SNOW WILL MAKE TRAVEL DIFFICULT 
  AND HAZARDOUS...PARTICULARLY DURING THE EVENING COMMUTE...WHEN 
  SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER
SITUATIONS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.
PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY.

&&

$$

KSZ010>012-023-024-026-039-040-191200-
/O.UPG.KTOP.WS.A.0002.110119T1500Z-110120T1200Z/
/O.NEW.KTOP.WS.W.0001.110119T1500Z-110120T1200Z/
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-SHAWNEE-
DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA...
LAWRENCE
952 PM CST TUE JAN 18 2011

...WINTER STORM WARNING IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING FOR SNOW...WHICH IS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST
THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.


* TIMING...SNOW WILL BEGIN WEDNESDAY MORNING IN NORTH CENTRAL
  KANSAS...OVERSPREADING THE ENTIRE AREA WEDNESDAY AFTERNOON.
  PEAK SNOWFALL RATES WILL OCCUR BETWEEN 3 PM AND 10 PM ON
  WEDNESDAY. SNOW WILL COME TO AN END ON THURSDAY MORNING.

* TOTAL SNOW AND ICE ACCUMULATIONS...5 TO 8 INCHES OF SNOW IS
  POSSIBLE IN THE WARNING AREA. SNOWFALL RATES MAY APPROACH ONE INCH
  PER HOUR LATE WEDNESDAY.

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO
  REDUCED VISIBILITIES AND MINOR DRIFTING.

* IMPACTS...PERIODS OF MODERATE TO HEAVY SNOW WILL MAKE TRAVEL 
  DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EVENING 
  COMMUTE...WHEN SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER
SITUATIONS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.
PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY.

&&

$$

KSZ009-191200-
/O.UPG.KTOP.WS.A.0002.110119T1500Z-110120T1200Z/
/O.EXA.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/
WASHINGTON-
952 PM CST TUE JAN 18 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM WEDNESDAY TO
6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.


* TIMING...SNOW WILL BEGIN WEDNESDAY MORNING IN NORTH CENTRAL
  KANSAS AND CONTINUE INTO THE EVENING. SNOW WILL COME TO AN END
  BY THURSDAY MORNING.

* TOTAL SNOW AND ICE ACCUMULATIONS...3 TO 5 INCHES OF SNOW IS
  POSSIBLE IN THE ADVISORY AREA. SNOWFALL RATES MAY APPROACH ONE
  INCH PER HOUR WEDNESDAY AFTERNOON.

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED
  VISIBILITIES AND MINOR DRIFTING.

* IMPACTS...PERIODS OF MODERATE TO HEAVY SNOW WILL MAKE TRAVEL 
  DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EARLY EVENING 
  COMMUTE...WHEN SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

KSZ008-020-021-034>037-054-058-059-191200-
/O.CON.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
952 PM CST TUE JAN 18 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY
TO 6 AM CST THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY
TO 6 AM CST THURSDAY. 

* TIMING...SNOW WILL BEGIN LATE WEDNESDAY MORNING IN CENTRAL 
  KANSAS...OVERSPREADING THE ENTIRE AREA WEDNESDAY AFTERNOON. A 
  PERIOD OF LIGHT FREEZING DRIZZLE IS ALSO POSSIBLE BEFORE SNOW 
  BEGINS. SNOW WILL COME TO AN END ON THURSDAY MORNING. 

* TOTAL SNOW AND ICE ACCUMULATIONS...SNOW ACCUMULATION OF 3 TO 5 
  INCHES IS EXPECTED...WITH VERY LIGHT ICE ACCUMULATIONS 
  POSSIBLE IN AREAS WHERE FREEZING DRIZZLE DEVELOPS. 

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO 
  REDUCED VISIBILITIES AND MINOR DRIFTING. 

* IMPACTS...PERIODS OF MODERATE SNOW WILL MAKE TRAVEL DIFFICULT 
  AND HAZARDOUS...PARTICULARLY DURING THE EVENING COMMUTE...WHEN 
  SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
4 follow-up statements
899 
WWUS43 KTOP 190942 AAA
WSWTOP

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CST WED JAN 19 2011

...SIGNIFICANT SNOW ACCUMULATIONS EXPECTED ACROSS THE 
AREA TODAY THROUGH TONIGHT...

.A POTENT...FAST MOVING STORM SYSTEM WILL BRING MODERATE TO
AT TIMES HEAVY SNOWFALL TO THE AREA TODAY AND TONIGHT. THE HEAVIEST
ACCUMULATIONS WILL BE FOCUSED ACROSS NORTHEASTERN KANSAS...BUT THE
ENTIRE AREA CAN EXPECT ACCUMULATING SNOWFALL. SNOWFALL RATES OF UP
TO ONE INCH PER HOUR WILL BE POSSIBLE AT THE HEIGHT OF THE EVENT
LATER THIS AFTERNOON INTO THE EVENING HOURS.

KSZ010>012-022>024-026-038>040-055-056-192200-
/O.CON.KTOP.WS.W.0001.110119T1500Z-110120T1200Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
342 AM CST WED JAN 19 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 6 AM CST THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 6 AM CST THURSDAY. 

* TIMING...SNOW WILL BEGIN THIS MORNING IN NORTH CENTRAL
  KANSAS...OVERSPREADING THE ENTIRE AREA BY MIDDAY TODAY. PEAK
  SNOWFALL RATES WILL OCCUR BETWEEN 3 PM AND 10 PM TODAY. SNOW
  WILL COME TO AN END THURSDAY MORNING.

* TOTAL SNOW ACCUMULATIONS...5 TO 8 INCHES OF SNOW IS POSSIBLE IN
  THE WARNING AREA. SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR
  LATER THIS AFTERNOON AND EVENING.

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO 
  REDUCED VISIBILITIES AND MINOR DRIFTING. 

* IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS...PARTICULARLY
  DURING THE EVENING COMMUTE...WHEN SNOWFALL COULD BE AT ITS
  HEAVIEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH TRAVEL PLANS ARE ADVISED TO RECONSIDER...AND SHOULD USE
EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.

&&

$$

KSZ008-009-020-021-034>037-054-058-059-192200-
/O.CON.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
342 AM CST WED JAN 19 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS
MORNING TO 6 AM CST THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS
MORNING TO 6 AM CST THURSDAY. 

* TIMING...SNOW WILL BEGIN EARLY THIS MORNING IN NORTH CENTRAL
  KANSAS...THEN SPREAD EASTWARD THROUGH MIDDAY AND CONTINUE INTO
  THE EVENING. SNOW WILL COME TO AN END BY THURSDAY MORNING.

* TOTAL SNOW ACCUMULATIONS...3 TO 5 INCHES OF SNOW IS POSSIBLE.
  SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR FOR A TIME LATER
  THIS AFTERNOON AND EARLY EVENING.

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO 
  REDUCED VISIBILITIES AND MINOR DRIFTING. 

* IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS...PARTICULARLY
  DURING THE EARLY EVENING COMMUTE...WHEN SNOWFALL COULD BE AT ITS
  HEAVIEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND
USE CAUTION WHILE DRIVING. AVOID TRAVELING IF AT ALL POSSIBLE.

&&

$$
673 
WWUS43 KTOP 192154
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CST WED JAN 19 2011

...ADDITIONAL LIGHT TO MODERATE SNOW EXPECTED TO CONTINUE THROUGH
THE REMAINDER OF THE EVENING...

.ADDITIONAL ACCUMULATING SNOW WILL CONTINUE TO FALL ACROSS
NORTHEASTERN KANSAS THROUGH THE REMAINDER OF THE EVENING. AN
ADDITIONAL 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE ACROSS NORTH
CENTRAL AND CENTRAL KANSAS AND AROUND 2 TO 4 INCHES OF SNOW WILL
FALL THROUGHOUT THIS EVENING IN PORTIONS OF NORTHEAST
KANSAS...ESPECIALLY ALONG INTERSTATE 70 EAST OF TOPEKA.

KSZ010>012-022>024-026-038>040-055-056-200600-
/O.CON.KTOP.WS.W.0001.000000T0000Z-110120T1200Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
354 PM CST WED JAN 19 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY.

* TIMING...ONGOING SNOWFALL WILL CONTINUE TO FALL MODERATELY TO
  HEAVILY AT TIMES ACROSS NORTHEAST KANSAS. EXPECT THIS SNOW TO
  CONTINUE THROUGH THE EVENING HOURS AND GRADUALLY COME TO AN END
  BY MIDNIGHT.

* TOTAL SNOW ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES OF SNOW
  ARE POSSIBLE ACROSS THE WARNING AREA THROUGH MIDNIGHT.

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO 
  REDUCED VISIBILITIES AND MINOR DRIFTING. 

* IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS...
  PARTICULARLY DURING THE EVENING COMMUTE...WHEN SNOWFALL COULD 
  BE AT ITS HEAVIEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH TRAVEL PLANS ARE ADVISED TO RECONSIDER...AND SHOULD
USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.

&&

$$

KSZ008-009-020-021-034>037-054-058-059-200600-
/O.CON.KTOP.WW.Y.0002.000000T0000Z-110120T1200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
354 PM CST WED JAN 19 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY. 

* TIMING...SNOW WILL CONTINUE TO FALL LIGHTLY ACROSS THE ADVISORY
  AREA THROUGH THE REST OF THE EVENING. EXPECT THE SNOW TO
  GRADUALLY COME TO AN END AROUND OR SHORTLY AFTER MIDNIGHT.

* TOTAL SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 3 INCHES ARE
  POSSIBLE ACROSS THE ADVISORY AREA.

* WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO 
  REDUCED VISIBILITIES AND MINOR DRIFTING. 

* IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS... PARTICULARLY
  DURING THE EARLY EVENING COMMUTE...WHEN VISIBILITY COULD BE
  DRAMATICALLY REDUCED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND
USE CAUTION WHILE DRIVING. AVOID TRAVELING IF AT ALL POSSIBLE.

&&

$$
098 
WWUS43 KTOP 200351
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CST WED JAN 19 2011

KSZ010>012-022>024-026-038>040-055-056-201200-
/O.CON.KTOP.WS.W.0001.000000T0000Z-110120T1200Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
951 PM CST WED JAN 19 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY.

* TIMING...LIGHT TO MODERATE SNOWFALL WILL END FROM WEST TO EAST
  FROM LATE THIS EVENING TO THE PREDAWN HOURS THURSDAY MORNING.

* SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS
  POSSIBLE...WITH THE HEAVIER AMOUNTS EXPECTED TO BE IN THE
  LAWRENCE AND OSKALOOSA AREA. 

* WINDS...NORTH TO NORTHEAST WINDS OF 10 TO 15 MPH MAY CONTRIBUTE
  TO REDUCED VISIBILITIES AND SOME DRIFTING.

* IMPACTS...TRAVEL WILL BE CONTINUE TO BE DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH TRAVEL PLANS ARE ADVISED TO RECONSIDER...AND SHOULD
USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.

&&

$$

KSZ008-009-020-021-034>037-054-058-059-201200-
/O.CON.KTOP.WW.Y.0002.000000T0000Z-110120T1200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
951 PM CST WED JAN 19 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY. 

* TIMING...LIGHT TO MODERATE SNOW WILL CONTINUE AT TIMES...ENDING
  FROM WEST TO EAST FROM LATE THIS EVENING TO THE PREDAWN HOURS OF
  THURSDAY MORNING. 

* SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 2 INCHES IS
  POSSIBLE...ESPECIALLY IN EAST CENTRAL KANSAS. 

* WINDS...NORTH TO NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE
  TO REDUCED VISIBILITIES AND MINOR DRIFTING.

* IMPACTS...TRAVEL MAY BE HAZARDOUS...ESPECIALLY ON UNTREATED
  ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND
USE CAUTION WHILE DRIVING. AVOID TRAVELING IF AT ALL POSSIBLE.

&&

$$
744 
WWUS43 KTOP 200921
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CST THU JAN 20 2011

KSZ010>012-022>024-026-038>040-055-056-201030-
/O.CAN.KTOP.WS.W.0001.000000T0000Z-110120T1200Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
TOPEKA...LAWRENCE...OTTAWA
321 AM CST THU JAN 20 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
STORM WARNING. 

THE LIGHT SNOW WILL END THIS MORNING. NO ADDITIONAL ACCUMULATION IS
EXPECTED. ROADS WILL CONTINUE TO BE SLICK FROM LAST NIGHTS SNOW
ACCUMULATIONS.

$$

KSZ008-009-020-021-034>037-054-058-059-201030-
/O.CAN.KTOP.WW.Y.0002.000000T0000Z-110120T1200Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY...EMPORIA
321 AM CST THU JAN 20 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER
WEATHER ADVISORY.
 
THE LIGHT SNOW ACROSS EAST CENTRAL KANSAS WILL END THIS MORNING. A
DUSTING OF NEW SNOWFALL MAY OCCUR THIS MORNING. ROADS WILL CONTINUE
TO BE SLICK FROM LAST NIGHTS SNOW ACCUMULATIONS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 5:28 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 18, 5:28 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CST TUE JAN 18 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (THROUGH WEDNESDAY)...

A LONGER WAVE LENGTH TROUGH CONTINUED ACROSS THE EAST CENTRAL
CONUS. NORTHWEST FLOW ALOFT CONTINUED ACROSS KS. A STRONG SFC
RIDGE WAS BUILDING SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN
PLAINS. NORTHERLY WINDS...CLOUD COVER AND LOW-LEVEL CAA WAS
LIMITING AFTERNOON HIGH TEMPERATURES TO THE MID 20S ACROSS THE
SOUTHERN AND WESTERN COUNTIES AND UPPER TEENS TO AROUND 20 ACROSS
THE NORTHEAST COUNTIES.

TONIGHT...THE LOW STRATUS SHOULD BEGIN TO BREAK UP. IF SKIES CLEAR
OVERNIGHT LOWS WILL DROP INTO THE SINGLE DIGITS ACROSS MUCH OF THE
CWA. IF WE CAN CLOUD COVER OVERNIGHT LOWS MAY ONLY DROP INTO THE
LOWER TO MID TEENS.

GARGAN

WINTER WEATHER WEDNESDAY THROUGH THURSDAY...

MONDAY...AN UPPER LEVER TROUGH CURRENTLY ACROSS BRITISH
COLUMBIA...CANADA WILL DIG SOUTHEAST INTO THE SOUTHERN PLAINS
THURSDAY NIGHT. STRONG WAA/ISENTROPIC LIFT AHEAD OF THE APPROACHING
H5 TROUGH WILL CAUSE SNOW TO DEVELOP. ISENTROPIC LIFT AND MID LEVEL
FRONTOGENETICAL FORCING ACROSS THE NORTHERN COUNTIES ALONG AND NORTH
OF I-70 SHOULD CAUSE MODERATE SNOWFALL RATES TO DEVELOP ACROSS
NORTHEAST AND PORTIONS OF EAST CENTRAL KS WEDNESDAY AFTERNOON AND
EVENING. PRIMARY QUESTIONS IN TERMS OF SNOWFALL ACCUMULATION
INCLUDE HOW QUICKLY A MID LEVEL DRY LAYER CAN BE OVERCOME...AS
WELL AS THE LOCATIONS OF THE HEAVIEST BANDS AS MESOSCALE BANDED
PRECIP APPEARS LIKELY. AS OF NOW...SNOWFALL ACCUMULATIONS THROUGH
6Z THU WILL RANGE FROM 5 TO 7 INCHES ALONG AND NORTH OF A
WASHINGTON TO TOPEKA TO BALDWIN CITY LINE. SOUTH OF THIS LINE
EXPECT 2 TO 5 INCHES. IT ALSO APPEARS THAT THERE MAY BE A PERIOD
OF BRIEF FREEZING DRIZZLE SOUTH OF A CONCORDIA TO OTTAWA LINE
IMMEDIATELY PRIOR TO SNOWFALL. TEMPS WOULD BE COLD ENOUGH THAT ANY
DRIZZLE WOULD ACCUMULATE AND CAUSE POTENTIAL SLICK SPOTS ON THE
ROADWAYS.

HIGHS WILL ONLY REACH THE MID TO UPPER TEENS NORTH OF I-70. WITH
LOWER TO MID 20S SOUTH OF I-70. TEMPS BY THURSDAY AND THURSDAY
NIGHT WILL BE QUITE COLD WITH COLD ADVECTION IN THE WAKE OF THIS
SYSTEM. TEMPERATURES WILL LIKELY FALL BELOW 0 BY FRIDAY MORNING
WITH WIND CHILLS POTENTIALLY DIPPING BELOW -10.

GARGAN/BARJENBRUCH

LONG TERM

ANOTHER CLIPPER SYSTEM WILL MOVE DOWN THE MISSOURI RIVER VALLEY
LATE FRIDAY AND MAY BRING A CHANCE OF LIGHT SNOW TO NORTHEAST
KANSAS. TEMPERATURES DO NOT LOOK TO COOL BEHIND THIS SYSTEM BUT
SATURDAY HIGHS WILL ACTUALLY BE WARMER AS UPPER LEVEL RIDGING
BUILDS EAST IN ADVANCE OF THE NEXT STORM SYSTEM.

THE NEXT STORM APPEARS TO BE TAKING A TRACK FAVORABLE FOR
DEEPENING OVER THE ROCKIES AND POTENTIALLY DROPPING MORE
ACCUMULATING SNOW OVER THE CENTRAL PLAINS. THE ECMWF IS THE MOST
SUPPORTIVE SOLUTION FOR ACCUMULATING SNOW AS IT DEEPENS THE UPPER
LOW FASTER THAN THE GFS...WHICH BRINGS AN OPEN POSITIVELY TILTED
WAVE THROUGH THE REGION AND WOULD SUPPORT LIGHTER SNOWFALL. WILL
HAVE TO MONITOR THIS SITUATION AS THE SYSTEM APPROACHES.

BARJENBRUCH

&&

.AVIATION...

MVFR CIGS WITH A FEW PERIODS OF VFR ARE EXPECTED THROUGH 04Z THEN
LOWERING TO MVFR THROUGH 15Z WEDNESDAY. SNOW CHANCES WILL
INCREASE AFTER 15Z WITH LOCALLY HEAVY SNOWFALL AFTER 20Z AND HAVE
BEGUN TO LOWER VSBYS AND CIGS TO IFR/LIFR AFTER THAT TIME PERIOD.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR KSZ009>012-023-024-026-039-040.

WINTER WEATHER ADVISORY FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY
FOR KSZ008-020>022-034>038-054>056-058-059.

&&
Hazardous weather outlook, Jan 18, 3:52 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CST TUE JAN 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-192200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
352 PM CST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ACCUMULATING SNOWFALL IS LIKELY ACROSS THE ENTIRE AREA WEDNESDAY
INTO WEDNESDAY NIGHT...LINGERING INTO THE MORNING HOURS ON
THURSDAY ALONG AND SOUTH OF THE TURNPIKE. LIGHT FREEZING DRIZZLE
MAY ALSO DEVELOP SOUTH OF A CONCORDIA TO MANHATTAN TO OTTAWA LINE
ON WEDNESDAY...WITH VERY LIGHT ICE ACCUMULATION POSSIBLE.

TOTAL SNOWFALL AMOUNTS OF 5 TO 8 INCHES ARE EXPECTED FROM
WASHINGTON...POTTAWATOMIE...SHAWNEE AND DOUGLAS COUNTIES AND
POINTS NORTH...WHERE A WINTER STORM WATCH IS IN EFFECT. LIGHTER
AMOUNTS OF 2 TO 5 INCHES WILL BE POSSIBLE FURTHER SOUTHWEST...
WHERE A WINTER WEATHER ADVISORY IS IN EFFECT.

WIND CHILL READINGS ARE EXPECTED TO FALL IN TO THE NEGATIVE 10 TO
NEGATIVE 20 DEGREE RANGE BY EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Winter Storm Warnings in Kansas, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.